Education And Debate

Lesson of the Week: Myxoedema revealed by simvastatin induced myopathy

BMJ 1994; 308 doi: https://doi.org/10.1136/bmj.308.6928.588 (Published 26 February 1994) Cite this as: BMJ 1994;308:588
  1. M A Al-Jubouri,
  2. P G Briston,
  3. D Sinclair,
  4. R H Chinn,
  5. R M Young
  1. Department of Chemical Pathology, Queen Alexandra Hospital, Cosham, Portsmouth PO6 3LY
  2. Havant Health Centre, Havant, Hampshire PO9 2AQ
  1. Correspondence to: Dr Al-Jubouri.
  • Accepted 22 September 1993

With the increasing use of hypolipidaemic agents, more cases of toxic myopathy and rhabdomyolysis related to these drugs are becoming apparent.1 This effect is not specific to one class of compounds: almost all hypolipidaemic agents have been implicated, including statins, fibrates, and nicotinic acid.*RF 2-4* Renal impairment, hypoalbuminaemia, and the use of drug combinations, such as statins with fibrates or cyclosporin, predispose to and potentiate muscle toxicity.1

* Secondary causes of hypercholesterolaemia should be considered before starting hypolipdaemic treatment

Hypercholesterolaemia is a common feature of myxoedema and may be the sole presentation of the disease. Indeed, as a result of the widespread use of cholesterol screening, increasing numbers of hypothyroid patients may present with hypercholesterolaemia rather than the classic features of hypothyroidism.5 Likewise myopathy, which may be clinical or subclinical and is associated with raised plasma activities of the skeletal muscle enzymes creatine …

View Full Text

Sign in

Log in through your institution

Subscribe